Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Sioux Falls, SD

June 17, 1998Bon Homme County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 1998, 9:16 PM CDT for Bon Homme County, Hutchinson County, South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1998, 9:16 PM CDT (02:16 UTC)
Expired
Jun 17, 1998, 9:50 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Bon Homme County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:25 PM CDTThunderstorm Wind 52Tripp, SD
Jun 17, 9:44 PM CDTHail 1Dimock, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS1 KFSD 180217 RRA
SVRFSD
SDC009-067-180250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT WED JUN 17 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  WESTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 950 PM CDT

* AT 913 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 26 MILES EAST OF LAKE ANDES  OR 6 MILES
  SOUTHWEST OF TRIPP MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIPP                    AROUND 920 PM CDT
  MILLTOWN                 AROUND 930 PM CDT


SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO
GO TO YOUR DESIGNATED SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:25 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jun 17, 10:25 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT WED JUN 17 1998

MID LVL WAA SURGE AND ASSOCIATED TSRA BAND WELL ON WAY TO CLEARING CWA
ATTM.  MISSING LBF SNDG VERY PROBLEMATIC TO DETERMINATION OF EXTENT AND
STRENGTH OF CAP...SO WL DEFER TO SUPPLEMENTAL INFORMATION PROVIDED BY
GOES SOUNDER WHERE CLOUDS HAVE SO KINDLY VACATED.  SOUNDER PROFILE
EXHIBITS FORMIDABLE CAP...WITH 7H TMPS OF NRLY 14C.  THIS IS LTL STGR
THAN 12Z RUC...WHICH DOES PLACE GREATER THAN 10C AIR OVR ENTIRE CWA
THRU AFTN.  ONLY MINOR THREAT OF ADDITIONAL CONVECTION SHOULD BE
NEAR NEARLY STATIONARY SFC BNDRY REMAINING JUST W OF MO RVR BY 00Z.
WL MAINTAIN CHC OF TSRA FAR W FOR LT AFTN NRST DIFFERENTIAL HTG
BNDRY...EDGE OF CAP...AND IN REGION OF ENHANCED CONVERGENCE WITH WKNG
SFC LOW PROP NNE. SFC WMFNT WL DO LTL TO MOVE NWRD TDA FM POSN ALG
KS/NEBR BRDR.

50+ KT LLJ ON NLG/FBY PROF AS WELL AS WEALTH OF CNTRL PLAINS RAOBS.
DESPITE CONTINUANCE OF GRADIENT STRENGTH THRU DAY...WITH MIXING AND
ADDITION OF SFC FRICTION WND SPEED AT 8H SHOULD RETARD TO 30 TO
40KTS...WITH SFC WIND EVEN LESS AS NOT OPTIMAL COUPLING.  LOOK FOR
DVLPG SUNSHINE TO BE SOMEWHAT SELF DESTRUCTIVE WITH FLAT CU FORMATION
BLO INVERSION LVL...BUT DISSIPATING THRU AFTN.

LOOK FOR UPDT TO END SHRA/TSRA...AND FRESHEN WORDING.

.FSD...NONE
CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:43 PM CDTSevere Thunderstorm WarningFSDBrule32 min
Jun 17, 9:51 PM CDTSevere Thunderstorm WarningFSDHanson29 min
Jun 17, 10:14 PM CDTSevere Thunderstorm WarningFSDBrule31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.